Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 23, 2017, 11:36 AM MST for Mohave County, Arizona. It took effect at Jul 23, 2017, 12:00 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2017, 11:36 AM MST (18:36 UTC)
- In effect from
- Jul 23, 2017, 12:00 PM MST
- Expired
- Jul 24, 2017, 1:25 AM MST
- In force
- 13 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2783 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WGUS65 KVEF 231836 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 1136 AM PDT Sun Jul 23 2017 ...Scattered thunderstorms will bring potential for heavy rainfall to Northwest Arizona today and tonight... .A surge of monsoonal moisture will move in this evening and overnight and may spark strong thunderstorm activity. Storms forming in this moisture rich airmass will move slowly and be capable of producing very heavy rainfall and flash flooding. AZZ001>003-036-241200- /O.NEW.KVEF.FF.A.0004.170723T1900Z-170724T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area- 1136 AM MST Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH EARLY MONDAY MORNING... The National Weather Service in Las Vegas has issued a * Flash Flood Watch for all of northwest Arizona, including the following areas, Lake Havasu and Fort Mohave, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. * Through 5 AM MST Monday. * Scattered thunderstorms will be capable of producing intense rainfall which could lead to flash flooding. Flooding of normally dry washes, low water crossings, and poorly drained intersections is likely. Be especially cautious at night when flash flood danger may be harder to see. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
1 follow-up statement
886 WGUS65 KVEF 240825 FFAVEF Flood Watch National Weather Service Las Vegas NV 125 AM PDT Mon Jul 24 2017 AZZ001>003-036-240930- /O.CAN.KVEF.FF.A.0004.000000T0000Z-170724T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts- Lake Mead National Recreation Area- 125 AM MST Mon Jul 24 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northwest Arizona has been cancelled. Earlier thunderstorms have pushed west of Mohave County and threat of additional flash flooding has ended for the remainder of tonight. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 8:40 AM MST, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 23, 8:40 AM MST, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 840 AM PDT Sun Jul 23 2017 .SYNOPSIS... Wet weather pattern is expected to begin developing tonight as a significant push of monsoon moisture spreads northward across the area. Periods of showers and storms can be expected across much of the area tonight through Tuesday night, especially across northwest Arizona and southern Nevada, before a drying trend begins mid to late this week. && .UPDATE...The going forecast looks in good shape and I didn't make any major changes. Conditions today should closely mirror Saturday though this mornings Las Vegas sounding did sample slightly more moist and unstable air across the region. Should see a modest increase in activity across the Clark county mountains, with more robust activity still expected late this evening to move into Northwest Arizona as a surge of richer moisture makes its approach. -Outler- && .SHORT TERM...Today through Tuesday Today will be the last relatively dry day before unsettled weather moves in tonight and into the beginning of the work week. Showers and storms are expected to develop this afternoon in areas similar to yesterday including Mohave, Lincoln, and the higher elevations of Clark County in addition to a slight uptick in rain chances over the southern Sierra. A good push of high-grade monsoon moisture is expected overnight tonight into Monday morning which could continue showers and storms overnight across Mohave and Lincoln counties. Hi-res models are beginning to hint at a vort max pushing across southern Mohave County into southern Nevada and southeast Cali tonight which could facilitate stronger overnight convection and put a damper on Monday's activity for the affected areas. With copious amounts of available moisture on Monday across much of the area widespread activity will be possible with potential for stronger storms in areas that can get the addition of diurnal heating and increasing instability into the equation. These storms will be where the concern for flash flooding and strong, gusty winds are present. Tuesday will be highly dependent on the events that occur on Monday and Monday night as to whether or not we have an active day or are left with overcast skies and less intense shower and storm activity. All in all, the short term forecast period still has many moving parts which could greatly effect specific impacts and locations of convection and severity so checking back for updates is recommend! .LONG TERM...Wednesday through Saturday. Gradual drying and warming is expected for the Wednesday and Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Activity this afternoon will be focused in areas similar to yesterday with the addition of the southern Sierra as moisture levels begin to creep upward. Storm chances and increasing cloud cover spread westward Sunday night and continue across a majority of the area for Monday and Tuesday as monsoon moisture spreads northward. Potential for strong storms will be present Sunday night through Tuesday with details on timing and location still unclear. Southerly winds between 10-15 mph are expected each day with gusts of around 20 mph possible, especially across the Colorado River Valley. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Light and variable winds this morning follow a similar trend to yesterday shifting to the southeast this afternoon and evening remaining around 10 knots or less. Chances for storms across the higher elevations will be present this afternoon which could push storm outflow boundaries down through the valley creating brief, erratic wind shifts and gusts. Isolated showers/storms could work their way down across the valley overnight tonight into early Monday but confidence in timing of these details is low so have not included in current TAF. For the rest of southern Nevada, northwest Arizona and southeast California...Typical diurnal winds are expected this morning before south to southeasterly flow initiates at most sites this afternoon. Most areas will see winds around 10 knots or less except for along the Colorado River Valley which could see sustained winds of 10-15 knots through tonight. Showers and storms are expected across Mohave and Lincoln counties once again along with the higher elevations of Clark County and the southern Sierra this afternoon. Overnight storms will be possible tonight into early Monday across southern Mohave, Clark, and southeast San Bernardino counties. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION/FIRE WEATHER...Guillet LONG TERM....Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:05 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 23, 4:58 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.